MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 3.5MM CANNULATED SCREW PARTIALLY THREADED/44MM; SCREW, FIXATION, BONE

OBERDORF SYNTHES PRODUKTIONS GMBH 3.5MM CANNULATED SCREW PARTIALLY THREADED/44MM; SCREW, FIXATION, BONE
Model Number 205.044
Medical Device Problem Codes Bent (1059); Loose or Intermittent Connection (1371)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Age, date of birth and weight were not available for reporting.It is unknown when the devices loosened and or bent implant date is unknown date in 2012.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is company representative, no phone number is available without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported by argentina that a patient underwent an antecedent osteosynthesis of tibia (knee joint) by lca avulsion in 2012 with two (2) 3.5mm cannulated screws.Patient had revision surgery on (b)(6) 2017 due to loosening of painful osteosynthesis.The patient had some pain in his knee.An x-ray taken on an unknown date showed one of the screws turned into the joint (loose screw) and the other screw was bent.Movement of the loose screw caused damage to the femoral cartilage and surgeon decided to remove both screws.The loose screw was completely removed.The loose screw did not break during removal and there were no fragments left in the patient.The second screw was bent prior to removal.Initially the surgeon tried using the screwdriver but was unable to remove the screw in its bent state and a force clamp was used for removal and in that moment the head of the screw broke.There were no fragments from the second screw because a force clamp was used.Both screws were completed removed.Patient was not revised to any additional hardware, as the fracture had consolidated.Both screws are available for return.It is unknown as to which screw was loose and which screw was bent prior to removal.The head of the bent screw broke subsequent to removal.The (b)(4) captures the screw that loosened postoperatively and the screw that bent postoperatively.(b)(4) captures the bent screw that broke during screw removal.Concomitant devices reported: cannulated 2.5mm hexagonal screwdriver (part # 314.290, lot # u3829102, quantity of 1) and force clamp (part # unknown, lot # unknown, quantity of 1).This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was further reported that: the 3.5mm cannulated screw partially threaded 40mm was loose and the 3.5mm cannulated screw partially threaded 44mm was bent and later broke during removal.(b)(4) captures the screw that loosened postoperatively and the screw that bent postoperatively.(b)(4) captures the bent screw that broke during screw removal.
 
Additional Manufacturer Narrative
Additional narrative: date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A product investigation was conducted.The 3.5mm cannulated screws are implants routinely used for fracture fixation of small bones and small bone fragments (per relevant technique guide).The implant was received with the reported condition of ¿deformed/bent : rm¿.At customer quality, the returned implant was inspected and the complaint of bent was able to be confirmed.The following investigation flow was performed: damage: visual (appearance not as expected): visual inspection performed at customer quality observed that the screw is bent just below the screw head (approximately 42.01mm from the distal end of screw), additionally there are nicks along the shaft indicating the screw was implanted and subsequently removed.The complaint description mentioned breakage however no signs of the screw being broken was observed.The received condition agrees with the complaint description.Review of the device history record(s) could not be completed as the lot number is unknown.Relevant drawings for the returned device was reviewed: top-level drawing and no design issues or discrepancies were noted and was determined to be suitable for the intended design and application when used as recommended.Dimensional analysis could not be performed as the implant was received bent preventing the device from providing accurate results.Additionally, the complaint stated the screw bent post-operatively, indicting that no issues in relation to dimensions caused or contributed to the complaint.A root cause could not be determined, as the circumstances surrounding the complaint are unknown.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM CANNULATED SCREW PARTIALLY THREADED/44MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7444239
Report Number8030965-2018-53229
Device Sequence Number962535
Product Code HWC
UDI-Device Identifier10886982146915
UDI-Public(01)10886982146915
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
K963192
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number205.044
Device Catalogue Number205.044
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2018
Initial Date Received by Manufacturer 03/26/2018
Supplement Date Received by Manufacturer04/25/2018
05/16/2018
06/21/2018
06/22/2018
Initial Report FDA Received Date04/19/2018
Supplement Report FDA Received Date05/11/2018
05/22/2018
06/21/2018
06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;